Excessive Heat, Dodge
- When
- June 22, 1:00 PM CST to June 23, 5:00 PM CST
- Where
- Dodge forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
A period of hot and very humid conditions was observed over eastern Nebraska and southwest Iowa on June 22nd and 23rd. High temperatures on the 22nd were in the lower to mid 90s and in the mid to upper 90s on the 23rd.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A period of hot and very humid conditions was observed over eastern Nebraska and southwest Iowa on June 22nd and 23rd. High temperatures on the 22nd were in the lower to mid 90s and in the mid to upper 90s on the 23rd. Overnight lows on the 23rd were in the mid to upper 70s. Dew point temperatures on the 23rd were in the mid 70s to lower 80s. The combination of the heat and humidity brought heat index values up into the 108 to 118 degree range during the afternoon of the 23rd. Since these extremely uncomfortable temperatures occurred with light winds, generally less than 10 mph, conditions became deadly for livestock, especially during the afternoon of the 23rd. It was estimated that at least 2,000 head of cattle died because of the heat in eastern Nebraska and western Iowa, most of them on the 23rd. Conditions improved a bit during the late afternoon and early evening of the 23rd when isolated thunderstorms and associated outflow brought a little cooler temperatures and increased winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 2:33 AM CST, 10 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
333 AM CDT MON JUN 22 2009
.DISCUSSION...
EXTREME HEAT THE NEXT COUPLE OF DAYS...AND IF OR WHEN TO INSERT POPS
INTO THE FORECAST...ARE THE PRIMARY FORECAST CONCERNS.
UPPER LEVEL RIDGE CENTERED OVER THE LOWER MISSISSIPPI VALLEY IS
FORECAST TO BUILD NORTHWEST INTO THE CENTRAL PLAINS TODAY...AND
REMAIN STRONG THROUGH TUESDAY. POTENT NORTHERN STREAM SHORTWAVE
SLIDING THROUGH THE NORTHERN PLAINS WILL FLATTEN NORTHERN EDGE OF
RIDGE TUESDAY NIGHT AND WEDNESDAY...WITH RIDGE BUILDING BACK NORTH
THROUGH THE END OF THE WEEK. VERY WARM TEMPERATURES AND SUPPRESSIVE
SINKING AIR IN RIDGE AXIS POINT TO HOT AND HUMID CONDITIONS WITH
VERY LOW PRECIPITATION CHANCES WHEN RIDGE IS DOMINATING EARLY AND
LATE IN THE WEEK...WITH MAIN RAIN CHANCES COMING WITH RIDGE WEAKNESS
IN THE MIDDLE OF THE WEEK.
HOWEVER...MODELS ARE STILL TRYING TO DEVELOP SCATTERED AREAS OF
CONVECTION FROM TIME TO TIME ACROSS OUR CWA MONDAY AND TUESDAY WHEN
CONCEPTUAL SYNOPTIC SCALE PATTERN SUGGESTS OTHERWISE. NAM...GFS...
ECMWF AND WRF-NMM ALL DEVELOP SOME CONVECTION MONDAY OR TUESDAY IN
EASTERN NEBRASKA OR WESTERN IOWA...BUT NO CLEAR CONSENSUS ON WHEN OR
WHERE THIS SHOULD OCCUR. LOW LEVEL MOISTURE AND LAYER INSTABILITY
WILL BOTH REMAIN HIGH MONDAY AND TUESDAY...AND SPC HAS CONTINUED
THEIR SLIGHT RISK FOR SEVERE STORMS OVER THE NORTHERN CWA THROUGH
TUESDAY MORNING. WHILE I AGREE THAT IF ANY STORMS CAN GET GOING IN
THE LATE AFTERNOON OR EARLY EVENING...THEY SHOULD GET STRONG IN A
HURRY GIVEN HIGH INSTABILITY. BUT FEEL WARMING TEMPS ALOFT WILL
SQUELCH ANY/MOST ATTEMPTS FOR CONVECTION. SO WILL GO WITH A
GENERALLY DRY FORECAST THE NEXT COUPLE OF DAYS UNTIL BRIEF
FLATTENING OF RIDGE OCCURS TUESDAY NIGHT INTO WEDNESDAY.
IN THE NEAR TERM...SCATTERED CONVECTION HAS DEVELOPED OVER OUR
SOUTHERN CWA THIS MORNING ON PERIPHERY OF UPPER LEVEL RIDGE AND IN
AREA OF STRONG MID LEVEL THETA-E ADVECTION. MID LEVEL MOISTURE PLUME
WAS NOTED ON WATER VAPOR IMAGERY EXTENDING THROUGH NORTHEAST
KANSAS...WITH ADVECTION OF 10C 700MB DEW POINTS FROM EXTRAPOLATION
OF 00Z KDDC SOUNDING. 4KM WRF-NMM SUGGESTED THIS SCENARIO...BUT WAS
A FEW HOURS TOO LATE WITH INITIATION. THIS CONVECTION SHOULD NOT
LAST MUCH PAST 12Z AS MOISTURE PLUME SHIFTS EAST...BUT WILL MONITOR
RADAR TRENDS FOR POSSIBLE INTRODUCTION INTO FORECAST. WILL ALSO
MONITOR CONVECTION MOVING INTO NORTH CENTRAL NEBRASKA FOR MORNING
MENTION FOR NORTHEAST NEBRASKA. SHORT WAVE THAT HELPED TRIGGER
THESE STORMS WAS MOVING NORTHEAST THROUGH THE DAKOTAS...SO DO NOT
EXPECT EASTWARD PUSH TO LAST MUCH LONGER. EXTRAPOLATION OF LATEST
RADAR TRENDS SAYS NORTHWEST ZONES WILL HAVE AT LEAST ISOLATED
STORMS EARLY...SO WILL ADD SMALL POPS THERE.
TEMPERATURES SHOULD BE PUSHING TRIPLE DIGITS MONDAY AND TUESDAY WITH
RIDGE BUILDING ALOFT AND PLENTY OF SUNSHINE. ETA AND GFS MOS DATA
BOTH SUGGEST THESE WARM TEMPERATURES...AND MIXING DOWN GFS/NAM TEMPS
FROM 850MB POINT TO 100+ HIGHS...ESPECIALLY TUESDAY. SURFACE DEW
POINTS SHOULD REMAIN IN THE UPPER 60S OR LOWER 70S IN THE HEAT OF
THE DAY...PUSHING APPARENT TEMPERATURES TO 105 OR GREATER.
CURRENTLY HAVE HEAT ADVISORY GOING FOR THIS AFTERNOON...AND WILL
EXPAND THAT INTO TUESDAY.
WILL ALSO MAINTAIN AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS
BEGINNING TUESDAY NIGHT AS UPPER RIDGE FLATTENS OUT AND SURFACE
BOUNDARY APPROACHES OUR NORTH. SPC DAY 2 OUTLOOK (12Z TUE-12Z WED)
PAINTS A SLIGHT RISK FOR SEVERE STORMS IN OUR NORTH. EXPECT THIS
POTENTIAL TO FAVOR THE TUESDAY NIGHT PERIOD AS TEMPS COOL ALOFT AND
FRONT MOVES CLOSER. WILL CONTINUE RAIN CHANCES INTO WEDNESDAY AND
WEDNESDAY NIGHT BEFORE WARM MID LEVEL TEMPS INVADE THE AREA AGAIN
WITH BUILDING RIDGE. DRY FORECAST AND WARMER TEMPS AGAIN SLATED FOR
THURSDAY AND FRIDAY UNDER THIS REGIME...WITH CONVECTION RETURNING
FRIDAY NIGHT INTO THE WEEKEND AS STRONGER MID LEVEL TROUGH BRINGS
COOLER MID LEVEL TEMPS INTO THE CWA.
&&
.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 23/12Z.
ISOLD TSRA DEVELOPED SOUTH OF KLNK IN THE VICINITY OF THE SFC TROF
AND THE NOSE OF THE LLJ. THE CONVECTION HAS BECOME EVEN MORE ISOLD
AND THE LLJ IS FCST TO WEAKEN. OF NOTE ON THE RADAR WAS A SMALL
ROGUE CELL WEST OF LNK...HOWEVER IT DID NOT LAST. IN ADDITION THE
REGIONAL RADAR MOSAIC SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS OVR
WCNTRL NEB AND THESE HAVE BEEN LIFTING NE. THIS AREA OF TSRA PUT
OUT A NICE OUTFLOW BOUNDARY ON RADAR AND WINDS AT KONL/KANW
INCREASED TO 15-36KTS WITH THE BOUNDARY AND STORMS. THIS MORNING
KOFK WILL BE AFFECTED BY THE OUTFLOW WITH THE CONVECTION MAINLY
LIFTING NW OF KOFK. IT WILL BE HOT WITH WRM MID LEVEL TEMPS
TODAY...WITH SOME UVV DUE TO A WEAK SHORTWAVE TROF LIFTING
NORTHEAST. SOMETHING COULD TRY TO DEVELOP ON THE OUTFLOW BOUNDARY
AND ALSO WHERE THERE IS A GRADIENT IN THE HOTTER TEMPS/STRONGER LL
WINDS WITH HEATING INTO THE 90S TODAY...HOWEVER DUE TO LOW
CONFIDENCE WILL KEEP OUT OF THE TAF. THERE MAY BE SOME MINOR
RESTRICTIONS TO VSBYS WITH HAZE DUE TO THE HIGH RH...OTHERWISE VFR
CONDITIONS EXPECTED THRU THE PD.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT TUESDAY FOR
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
088>093.
IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT TUESDAY FOR
IAZ043-055-056-069-079-080-090-091.
&&
DISCUSSION...DERGAN
AVIATION...ZAPOTOCNYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1140 AM CDT MON JUN 22 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1140 AM CDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON WITH HIGHS IN THE 90S. THE HEAT INDEX WILL CLIMB INTO THE 100 TO 108 RANGE ACROSS MUCH OF THE AREA. THE BUILDING HEAT AND HUMIDITY THIS AFTERNOON WILL CREATE VERY UNSTABLE CONDITIONS OVER THE SOUTHERN HALF OF THE REGION. HOWEVER... DUE TO WARM MID LEVEL TEMPERATURES...THUNDERSTORM REDEVELOPMENT THIS AFTERNOON APPEARS MINIMAL. THAT SAID...IF STORMS DO MANAGE TO DEVELOP THEY COULD CONTAIN HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY AFTERNOON. HIGH TEMPERATURES WILL REACH THE MID AND UPPER 90S...AND WHEN COMBINED WITH THE HUMIDITY...THE HEAT INDEX WILL CLIMB TO 105 TO 112. THUNDERSTORMS ARE POSSIBLE FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS A WEAK COLD FRONT DROPS INTO THE PLAINS. SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL. THE NEXT CHANCE FOR STORMS WILL COME FRIDAY NIGHT THROUGH SUNDAY AS ANOTHER COLD FRONT DROPS INTO THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. CHERMOK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
859 AM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 1 SW ELMWOOD 40.83N 96.31W
06/22/2009 E1.00 INCH CASS NE PUBLIC
MOSTLY DIME SIZE AND SMALLER BUT A FEW UP TO QUARTER
SIZE...ACCOMPANIED BY WINDS OF 35 TO 45 MPH.
&&
CHERMOKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
926 AM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM HAIL LINCOLN 40.82N 96.69W
06/22/2009 M1.00 INCH LANCASTER NE TRAINED SPOTTER
ON WEST SIDE OF LINCOLN
&&
CHERMOKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
927 AM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL 5 SSE SEWARD 40.85N 97.06W
06/22/2009 M2.00 INCH SEWARD NE TRAINED SPOTTER
2.25 INCH HAIL DENTED CARS
0718 AM TSTM WND GST 3 N MILFORD 40.82N 97.05W
06/22/2009 M68.00 MPH SEWARD NE MESONET
BURLINGTON NORTHERN RAILROAD MESONET SITE.
0727 AM HAIL 2 NW PLEASANT DALE 40.81N 96.96W
06/22/2009 M1.75 INCH SEWARD NE TRAINED SPOTTER
0731 AM HAIL 3 NE PLEASANT DALE 40.82N 96.89W
06/22/2009 M1.25 INCH LANCASTER NE TRAINED SPOTTER
0741 AM HAIL LINCOLN 40.82N 96.69W
06/22/2009 M1.00 INCH LANCASTER NE TRAINED SPOTTER
ON WEST SIDE OF LINCOLN
0825 AM HAIL 1 SW ELMWOOD 40.83N 96.31W
06/22/2009 E1.00 INCH CASS NE PUBLIC
MOSTLY DIME SIZE AND SMALLER BUT A FEW UP TO QUARTER
SIZE...ACCOMPANIED BY WINDS OF 35 TO 45 MPH.
&&
CHERMOKThe national radar mosaic for the moment the first event began.
16 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167830, 167831, 167832, 167833, 167834, 167835, 167836, 167837, 167838, 167839, 167840, 167841, 167842, 167843, 167844, 167845.